We report a 34-year-old woman who, soon after a caesarian delivery with anesthesia by intrathecal bupivacaine hydrochloride injection, developed severe headache and high fever. Whereas C-reactive protein in the serum was normal, the cerebrospinal fluid (CSF) examination showed an increase in cell count (3,040/mm3; mostly polymorphonuclear cells) and total protein (401 mg/dl), but only mildly decreased glucose content. No organisms were found by CSF staining and culture. Brain MRI scans were normal. Within 10 days after onset, her clinical conditions and CSF returned to normal. Considering previous reports, intrathecal bupivacaine hydrochloride seemed to be the most likely culprit for the development of chemical meningitis in our case.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price excludes VAT (USA)
Tax calculation will be finalised during checkout.
Ruetsch YA, Boni T, Borgeat A (2001) From cocaine to ropivacaine: the history of local anesthetic drugs. In: Current topics in medicinal chemistry, vol 1, number 3, Bentham Science Publishers, pp 175–182
Moris G, Garcia-Monco JC (1999) The challenge of drug-induced aseptic meningitis. Arch Intern Med 159:1185–1194
Kepa L, Oczko-Grzesik B, Stolarz W, Sobala-Szczygiel B (2005) Drug-induced aseptic meningitis in suspected central nervous system infections. J Clin Neurosci 12:562–564
Lee BE, Davies HD (2007) Aseptic meningitis. Curr Opin Infect Dis 20:272–277
Kasai T, Yaegashi K, Hirose M, Fujita T, Tanaka Y (2003) Aseptic meningitis during combined continuous spinal and epidural analgesia. Acta Anaesthesiol Scand 47:775–776
Besocke AG, Santamarina R, Romano LM, Femminini RA (2007) Meningitis aséptica inducida por bupivacaína. Neurología 22:551–552
Santos MC, de Albuquerque BC, Monte RL, Filho GG, Alecrim MG (2009) Outbreak of chemical meningitis following spinal anesthesia caused by chemically related bupivacaine. Infect Control Hosp Epidemiol 30:922–924
About this article
Cite this article
Tateno, F., Sakakibara, R., Kishi, M. et al. Bupivacaine-induced chemical meningitis. J Neurol 257, 1327–1329 (2010). https://doi.org/10.1007/s00415-010-5522-7